Alert archive / Arizona / Flash Flood Watches in 2019
Flash Flood Watch 2, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood watch at Jul 30, 2019, 2:57 AM MST for 5 counties in Arizona. It took effect at Jul 30, 2019, 2:00 PM MST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Jul 30, 2019, 2:57 AM MST (09:57 UTC)
- In effect from
- Jul 30, 2019, 2:00 PM MST
- Expired
- Jul 31, 2019, 1:00 AM MST
- In force
- 11 hr
- Issued by
- NWS Tucson, AZ
- Flood severity
- None
Counties Cochise County, AZ, Graham County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 43 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 10.0 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 3510 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
298 WGUS65 KTWC 300957 FFATWC URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Tucson AZ 257 AM MST Tue Jul 30 2019 AZZ501>507-513>515-302300- /O.NEW.KTWC.FF.A.0002.190730T2100Z-190731T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Western Pima County-Tohono O'odham Nation- Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area- South Central Pinal County-Southeast Pinal County- Upper San Pedro River Valley- Dragoon and Mule and Huachuca and Santa Rita Mountains- Catalina and Rincon Mountains-Baboquivari Mountains- Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, Nogales, Tucson, Green Valley, Marana, Vail, Picacho Peak State Park, Oracle, Sierra Vista, Benson, Canelo Hills, Madera Canyon, Mount Lemmon, and Summerhaven 257 AM MST Tue Jul 30 2019 ...FLASH FLOOD WATCH IN EFFECT FROM 2 PM MST THIS AFTERNOON THROUGH LATE TONIGHT... The National Weather Service in Tucson has issued a * Flash Flood Watch for a portion of Southeast Arizona, including the following areas, Baboquivari Mountains, Catalina and Rincon Mountains, Dragoon and Mule and Huachuca and Santa Rita Mountains, South Central Pinal County, Southeast Pinal County, Tohono O'odham Nation, Tucson Metro Area, Upper San Pedro River Valley, Upper Santa Cruz River Valley/Altar Valley, and Western Pima County. * From 2 PM MST this afternoon through late tonight * After the early morning showers dissipate, another round of showers and thunderstorms is expected this afternoon into this evening. Due to an abundant amount of moisture and instability in the atmosphere combined with a weather feature enhancing storm development, local heavy downpours are possible with rainfall amounts well in excess of 1 inch in less than hour possible. Many locations within the watch area have received heavy rains over the last week making them more susceptible to flash flooding. These areas include the Catalina/Rincon mountains near Tucson, the Santa Rita mountains and much of Santa Cruz county and many locations across the Tohono O'odham Nation. * These rainfall rates can result in strong, rapidly rising water in area washes which may impact low water crossings. This type of event would be strong enough to carry people and vehicles downstream with potential life threatening results. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions are becoming favorable for widespread flash flooding to develop. Monitor forecasts closely and be ready to take quick action if Flash Flood Warnings are issued. Be especially cautious at night when it is harder to recognize the dangers of flash floods. If Flash Flooding is observed...act quickly. Turn around and take another route. Stay tuned to NOAA Weather Radio...commercial radio or television stations...or your cable television provider for updates on this flash flood threat. && $$
3 follow-up statements
709 WGUS65 KTWC 302017 FFATWC Flood Watch National Weather Service Tucson AZ 117 PM MST Tue Jul 30 2019 AZZ501>507-513>515-310800- /O.CON.KTWC.FF.A.0002.190730T2100Z-190731T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Western Pima County-Tohono O'odham Nation- Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area- South Central Pinal County-Southeast Pinal County- Upper San Pedro River Valley- Dragoon and Mule and Huachuca and Santa Rita Mountains- Catalina and Rincon Mountains-Baboquivari Mountains- Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, Nogales, Tucson, Green Valley, Marana, Vail, Picacho Peak State Park, Oracle, Sierra Vista, Benson, Canelo Hills, Madera Canyon, Mount Lemmon, and Summerhaven 117 PM MST Tue Jul 30 2019 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 AM MST WEDNESDAY... The Flash Flood Watch continues for * A portion of Southeast Arizona, including the following areas, Baboquivari Mountains, Catalina and Rincon Mountains, Dragoon and Mule and Huachuca and Santa Rita Mountains, South Central Pinal County, Southeast Pinal County, Tohono O'odham Nation, Tucson Metro Area, Upper San Pedro River Valley, Upper Santa Cruz River Valley/Altar Valley, and Western Pima County. * Until 1 AM MST Wednesday * Another round of showers and thunderstorms is developing this afternoon and is expected to last well into this evening. Due to an abundant amount of moisture and instability in the atmosphere combined with a weather feature enhancing storm development, local heavy downpours are possible with rainfall amounts well in excess of 1 inch in less than hour possible. Many locations within the watch area have received heavy rains over the last week making them more susceptible to flash flooding. These areas include the Catalina/Rincon mountains near Tucson, the Santa Rita mountains and much of Santa Cruz county and many locations across the Tohono O'odham Nation. * These rainfall rates can result in strong, rapidly rising water in area washes which may impact low water crossings. This type of event would be strong enough to carry people and vehicles downstream with potential life threatening results. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions are becoming favorable for widespread flash flooding to develop. Monitor forecasts closely and be ready to take quick action if Flash Flood Warnings are issued. Be especially cautious at night when it is harder to recognize the dangers of flash floods. If Flash Flooding is observed...act quickly. Turn around and take another route. Stay tuned to NOAA Weather Radio...commercial radio or television stations...or your cable television provider for updates on this flash flood threat. && $$
417 WGUS65 KTWC 310323 FFATWC Flood Watch National Weather Service Tucson AZ 823 PM MST Tue Jul 30 2019 AZZ503-504-507-513>515-310430- /O.CAN.KTWC.FF.A.0002.000000T0000Z-190731T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area- Upper San Pedro River Valley- Dragoon and Mule and Huachuca and Santa Rita Mountains- Catalina and Rincon Mountains-Baboquivari Mountains- 823 PM MST Tue Jul 30 2019 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of Southeast Arizona has been cancelled. Although light rainfall will still be possible late this evening, the atmosphere has stabilized enough where the threat of flash flooding has subsided. $$ AZZ501-502-505-506-310800- /O.CON.KTWC.FF.A.0002.000000T0000Z-190731T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Western Pima County-Tohono O'odham Nation- South Central Pinal County-Southeast Pinal County- Including the cities of Ajo, Organ Pipe Cactus N.M., and Picacho Peak State Park 823 PM MST Tue Jul 30 2019 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 AM MST WEDNESDAY... The Flash Flood Watch continues for * A portion of Southeast Arizona, including the following areas, South Central Pinal County, Southeast Pinal County, Tohono O'odham Nation, and Western Pima County. * Until 1 AM MST Wednesday * Additional thunderstorm development is possible this evening. Due to an abundant amount of moisture and instability in the atmosphere, local heavy downpours are possible with rainfall amounts in excess of 1 inch in less than hour. * These rainfall rates can result in strong, rapidly rising water in area washes which may impact low water crossings. This type of event would be strong enough to carry people and vehicles downstream with potential life threatening results. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions are becoming favorable for widespread flash flooding to develop. Monitor forecasts closely and be ready to take quick action if Flash Flood Warnings are issued. Be especially cautious at night when it is harder to recognize the dangers of flash floods. If Flash Flooding is observed...act quickly. Turn around and take another route. Stay tuned to NOAA Weather Radio...commercial radio or television stations...or your cable television provider for updates on this flash flood threat. && $$
103 WGUS65 KTWC 310754 FFATWC Flood Watch National Weather Service Tucson AZ 1254 AM MST Wed Jul 31 2019 AZZ501-502-505-506-310900- /O.EXP.KTWC.FF.A.0002.000000T0000Z-190731T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Western Pima County-Tohono O'odham Nation- South Central Pinal County-Southeast Pinal County- Including the cities of Ajo, Organ Pipe Cactus N.M., and Picacho Peak State Park 1254 AM MST Wed Jul 31 2019 ...FLASH FLOOD WATCH WILL EXPIRE AT 1 AM MST EARLY THIS MORNING... The Flash Flood Watch for a portion of Southeast Arizona will expire at 1 AM MST early this morning. This includes South Central Pinal County, Southeast Pinal County, Tohono O'odham Nation, and Western Pima County. Scattered showers and isolated thunderstorms are still possible overnight however the threat of flash flooding is reduced, therefore the watch will be allowed to expire. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood watch went out at Jul 29, 9:28 PM MST, 5 hours 29 minutes earlier.
Area forecast discussion, Jul 29, 9:28 PM MST, 5 hours 29 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 928 PM MST Mon Jul 29 2019 .SYNOPSIS...An active period of shower and thunderstorm activity will continue through Wednesday, with a bit less thunderstorm coverage to end the week. High temperatures will moderate to near normal levels Tuesday, then below normal Wednesday before warming again later in the week and the weekend. && .DISCUSSION...Broad organized outflow in a deepening easterly storm level flow is pushing showers and thunderstorms further west this evening. A solid gulf surge continues into Western Pima and Yuma counties with dewpoints up 5 to 10 degrees; into the 60s for most of the area. Overall we'll see a slow decrease in convection overnight with some showers embedded in decaying debris well into the early morning. The upswing in activity will continue and expand Tuesday into Wednesday with the current forecast trends looking good. Deep moisture with wet microburst activity a concern, and enough shear for some organization. Please see the previous discussion below for additional details. && .AVIATION...Valid through 31/06Z. Scattered SHRA/TSRA into the early morning hours before dissipating, with widespread SHRA/TSRA again tomorrow afternoon. Wind gusts of over 40 kts possible along with brief MVFR cigs/vsbys with storms. Outside of TSRA winds, expect generally WLY-NWLY winds 10-15 kts during the afternoon then becoming light and variable again overnight. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...With high pressure now in a more favorable position, widespread thunderstorms will continue to develop each day through Wednesday. This added moisture brings high temperatures below normal Tuesday through Thursday, with minimum RHs that hover in the 30s across the lower deserts. Later in the week, southeast Arizona transitions into a slightly drier pattern that will still feature the daily cycle of thunderstorms. 20-ft winds generally follow diurnal trends at less than 15 mph except near thunderstorms where gusty and erratic winds above 40 mph will be possible. && .PREV DISCUSSION... /issued 157 PM MST Mon Jul 29 2019/ The active period that we've been discussing over the past few days is just starting to get underway this afternoon. GPS PWAT values currently average about 1.25" to 1.50" across the forecast area. The mid/upper level high is now located near the Four Corners which has turned our mid level steering flow into a more favorable easterly direction. Latest visible satellite imagery shows skies have adequately cleared across most of southeast Arizona with good solar insolation. Shower and thunderstorm development has been a bit slow to get started but we are seeing a few storms now developing over the higher terrain of Cochise County and the Gila region of New Mexico that is pushing westward. Latest CAMs are in good agreement on depicting scattered showers and thunderstorms primarily across Graham, Greenlee, Santa Cruz and Cochise County through much of the afternoon. The mid level steering flow of around 15 kts will push these storms west into eastern Pinal, eastern Pima and Santa Cruz counties by late this afternoon and early this evening. Still some uncertainty on just how strong these storms will be as they push into the lower elevations but with MLCAPE values of around 1000 J/kg and DCAPE of 1000 J/kg, a few of the storms will be strong perhaps severe with gusty outflow winds later this afternoon. Will maintain the mention of blowing dust to the north and west of Tucson this evening but confidence is still low on this scenario. Meanwhile, with the aforementioned mid level steering flow of around 15 kts, some of these storms will be heavy rainers but given the motion, rain amounts of greater than 1 inch per hour and thus the flash flood threat would be localized in nature. Residual shower activity with a few embedded thunderstorms are expected to continue well into the evening and overnight hours aided by the anomalously deep moisture and an inverted trough. For Tuesday, deep moisture will be entrenched across southeast Arizona with PWAT values ranging from about 1.25 inches along the New Mexico border to around 2 inches in the Western Deserts. PWAT levels from Tucson westward will be 1 to 2 sigma above the mean for this time of year. The biggest uncertainty will be just how much clearing from any overnight convection occurs helping to result in greater instability and renewed convective development. We do think that the 15-20 kts mid level steering flow should be enough to result in some areas of clearing but confidence is still below average. Given the aforementioned mid level flow, the quicker movement of these storms should preclude widespread flash flooding issues but a few storms may result in areas of localized flash flooding. Areas of blowing dust will also be possible Tuesday afternoon to the north and west of Tucson. The flow becomes more southerly on Wednesday as the larger scale feature/inverted trough shifts to the north into northern Arizona. As deep moisture remains, it will once again be a favorable setup for showers and thunderstorms but there is no evident larger scale forcing which could result in lesser coverage overall. With that said, storm motions are expected to slow down slightly on Wednesday which could enhance the heavy rain risk with the storms that do develop. Thereafter, the mid/upper level high is progged to remain over New Mexico or near the New Mexico/Arizona border with general southeasterly flow as PWAT values lower to near normal values for early August. While the period from Thursday into the weekend is overall shaping to be less active than the period through Wednesday, it will be close to climatological normals for this time of year with isolated to scattered showers and thunderstorms with the best coverage to the south and east of Tucson. Temperatures are expected to cool to seasonal normal Tuesday. Wednesday is shaping up to be the coolest day with highs about 5 degrees below normal before warming up starting Thursday with highs a few degrees above normal for the weekend. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 5:00 PM MST | Flash Flood Warning | TWC | Graham | 2 hr |
| Jul 29, 5:01 PM MST | Special Weather Statement | TWC | 44 min | |
| Jul 29, 5:17 PM MST | Severe Thunderstorm Warning | TWC | Graham | 43 min |
| Jul 29, 5:18 PM MST | Dust Storm Advisory | TWC | Pima | 57 min |
| Jul 29, 5:27 PM MST | Flash Flood Warning | TWC | Cochise | 93 min |
| Jul 29, 5:38 PM MST | Severe Thunderstorm Warning | TWC | Pima | 37 min |
| Jul 29, 5:54 PM MST | Severe Thunderstorm Warning | TWC | Pima | 51 min |
| Jul 29, 6:21 PM MST | Special Weather Statement | TWC | Cochise | 39 min |
| Jul 29, 7:03 PM MST | Special Weather Statement | TWC | Santa Cruz | 42 min |
| Jul 29, 7:55 PM MST | Dust Storm Advisory | TWC | Pinal | 65 min |
| Jul 29, 8:31 PM MST | Special Weather Statement | TWC | Pinal | 44 min |
| Jul 29, 9:33 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 117 min |
| Jul 30, 3:14 PM MST | Special Weather Statement | TWC | Santa Cruz | 46 min |
| Jul 30, 3:16 PM MST | Special Weather Statement | TWC | Cochise | 44 min |
| Jul 30, 3:29 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 30, 3:46 PM MST | Areal Flood Advisory | TWC | Pima | 89 min |
| Jul 30, 3:58 PM MST | Areal Flood Advisory | TWC | Cochise | 92 min |
| Jul 30, 4:03 PM MST | Special Weather Statement | TWC | Cochise | 42 min |
| Jul 30, 4:43 PM MST | Special Weather Statement | TWC | Cochise | 47 min |
| Jul 30, 4:52 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 38 min |
Nearby
Flash Flood Watches in Arizona, 2019Every flash flood watch in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.